Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 36, NWS Albuquerque, NM

October 24, 20206 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Oct 24, 2020, 2:38 PM MDT for 6 counties in New Mexico. It took effect at Oct 25, 2020, 12:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2020, 2:38 PM MDT (20:38 UTC)
In effect from
Oct 25, 2020, 12:00 PM MDT
Expired
Oct 25, 2020, 6:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM

The radar

The Albuquerque radar (KABX), 89 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS75 KABQ 242038
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
238 PM MDT Sat Oct 24 2020

NMZ201-202-205-206-208-209-250000-
/O.NEW.KABQ.WI.Y.0036.201025T1800Z-201026T0000Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-
West Central Mountains-Southwest Mountains-
San Francisco River Valley-
238 PM MDT Sat Oct 24 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph expected with gusts to
  around 45 mph.

* WHERE...Northwest Plateau, Chuska Mountains, West Central 
  Plateau, West Central Mountains, Southwest Mountains and San 
  Francisco River Valley.

* WHEN...From noon to 6 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ212-214-215-223-228-229-232-233-250000-
/O.CON.KABQ.WI.Y.0035.000000T0000Z-201025T0000Z/
Glorieta Mesa Including Glorieta Pass-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Far Northeast Highlands-Northeast Highlands-
Eastern San Miguel County-Guadalupe County-
238 PM MDT Sat Oct 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Central and Northeast Highlands, Eastern San Miguel 
  County, Glorieta Mesa including Glorieta Pass, Southern Sangre 
  de Cristo Mountains, East Slopes of the Sangre de Cristo 
  Mountains, Guadalupe County.

* WHEN...From noon to 6 PM MDT today.

* IMPACTS...Hazardous cross winds will impact north-to-south 
  oriented roads like I-25 near Las Vegas. Unsecured objects, 
  including Halloween decorations, may become airborne. Flimsy 
  structures may fall over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
006 
WWUS75 KABQ 250008
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
608 PM MDT Sat Oct 24 2020

NMZ212-214-215-223-228-229-232-233-250115-
/O.EXP.KABQ.WI.Y.0035.000000T0000Z-201025T0000Z/
Glorieta Mesa Including Glorieta Pass-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Far Northeast Highlands-Northeast Highlands-
Eastern San Miguel County-Guadalupe County-
608 PM MDT Sat Oct 24 2020

...WIND ADVISORY HAS EXPIRED...

Gusty westerly winds will continue through the evening hours, but
below advisory threshold.

$$

NMZ201-202-205-206-208-209-251100-
/O.CON.KABQ.WI.Y.0036.201025T1800Z-201026T0000Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-
West Central Mountains-Southwest Mountains-
San Francisco River Valley-
608 PM MDT Sat Oct 24 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph expected with gusts to 
  around 45 mph.

* WHERE...Northwest Plateau, Chuska Mountains, West Central 
  Plateau, West Central Mountains, Southwest Mountains and San 
  Francisco River Valley.

* WHEN...From noon to 6 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects, such
  as Halloween decorations. Strong crosswinds are expected on 
  north to south oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
174 
WWUS75 KABQ 251005
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
405 AM MDT Sun Oct 25 2020

NMZ201-202-205-206-208-209-260000-
/O.CON.KABQ.WI.Y.0036.201025T1800Z-201026T0000Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-
West Central Mountains-Southwest Mountains-
San Francisco River Valley-
405 AM MDT Sun Oct 25 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph expected with gusts to 
  around 45 mph.

* WHERE...Northwest Plateau, Chuska Mountains, West Central 
  Plateau, West Central Mountains, Southwest Mountains and San 
  Francisco River Valley.

* WHEN...From noon to 6 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects, 
  such as Halloween decorations. Strong crosswinds are expected 
  on north to south oriented roadways.

*PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

40
133 
WWUS75 KABQ 252339
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
539 PM MDT Sun Oct 25 2020

NMZ201-202-205-206-208-209-260045-
/O.EXP.KABQ.WI.Y.0036.000000T0000Z-201026T0000Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-
West Central Mountains-Southwest Mountains-
San Francisco River Valley-
539 PM MDT Sun Oct 25 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

While gusty winds will continue through the late evening hours,
the Wind Advisory will be allowed to expire. A Winter Weather
Advisory and a Winter Storm Warning will go into effect for the
area starting at 6 PM MDT this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Oct 24, 11:50 AM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 24, 11:50 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1150 AM MDT Sat Oct 24 2020

.AVIATION...
18Z TAF CYCLE
VRF conditions are expected to prevail and are forecast to persist
through the TAF period. Increasing westerly flow aloft along with
deepening surface low pressure will lead to breezy to locally windy
conditions, especially along the eastern slopes of the Sangre de
Cristo mts where gusts to 50 kts are likely. This includes the KLVS
area. A strong cold front will enter the state around 12Z, racing
southward thereafter to a line from KRTN to KCVN by 18Z. Development
of MVFR cigs or lower is expected several hours behind the frontal
boundary.

12

&&

.PREV DISCUSSION...342 AM MDT Sat Oct 24 2020...
.SYNOPSIS...
A rather abrupt weather change is expected for the upcoming week,
with temperatures plummeting well below normal along with winter-
related impacts. But first, strong gusty winds and low humidity in
northern and northeast New Mexico will support high fire danger on
Saturday. By Saturday night and Sunday, a strong arctic cold front
will sag southward through the eastern plains. Winter precipitation
should break out across the northern mountains and plains on Sunday,
creating hazardous travel conditions and the coldest readings this
season. By Monday and Monday night, additional winter weather will
impact western and central New Mexico. Strong gap winds may develop
in the Rio Grande Valley Sunday night into Monday. The main storm
system will be centered in southern New Mexico for Tuesday, keeping
the threat for wintry precipitation in the forecast, particularly
along and south of Interstate 40. There remains uncertainty on how
quickly this system will depart the state, so please stay tuned to
the latest forecasts and statements.

&&

.DISCUSSION...
SHORT TERM...(SATURDAY THROUGH SUNDAY)...
One more warm day area wide before a drastic change to colder in
northeast NM Sunday. Western and southern areas will remain warm
Sunday but read below for the dramatic weather changes in all of
northern and central NM next week. Winds will reach advisory level
speeds this afternoon across parts of northeast and east central NM.
We have added a couple of zones to the wind advisory. Tonight will
be dry and milder than normal for late October.

LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...
Confidence in winter-related impacts remains high for the forecast
area during the Sunday evening through at least Tuesday time frame,
with the potential to extend into Wed or Wed night should one trust
the deterministic ECMWF/Canadian solutions. With that said, and has
been mentioned in previous discussions, there are subtle details in
the extended periods that will have an influence on which locations
will receive the greatest snow accumulations. This will be based on
mesoscale banding and the eventual track of the upper level system.

A positively-tilted trough originating from the PacNW will migrate
southward early next week. The right entrance region of an upr jet
coupled with strong frontogenetical forcing will support widespread
precipitation in southeast CO and sag southward Sunday evening and
Monday. Temps will be plenty cold for winter precipitation, but the
leading edge may support a brief period of FZRA and possibly sleet.
Temperatures aloft appear colder than previous runs, so the period
of mix-precipitation may be shorter in nature. The banded nature of
snow will also make snowfall projections over the high plains a bit
difficult. A notable consideration will be the warm ground coupled
with a brutally cold air mass that may support a flash freeze - and
this is particularly hazardous to unsuspecting travelers. Monday is
expected to be rather brutal for eastern NM as temperatures will be
steady or falling during the day with wind chill values struggling
to climb out of the single digits. In fact, Monday's high temps in
eastern NM will likely occur during the morning hours at most sites.

The aforementioned front will press through the central mtn chain
Sunday night. A rather strong sfc pressure gradient will develop in
the area, but a primary forecast challenge will be determining the
depth of the arctic air mass. The MET MOS guidance is recommending
sustained speeds of 29kts and 37kts at KSAF and KABQ respectively;
however, other guidance is not as strong. When digging deeper into
the BUFKIT data, it appears the depth of the cold pool is around 3k
ft on the NAM, but shallower on the GFS. To fully experience strong
winds below Tijeras Canyon, the depth should be closer to 3k ft. So
why mention this little tidbit of info? Strong east winds over the
Rio Grande Valley may create the dreaded snow shadow effect, and as
a result, adds uncertainty in snowfall accumulations across the ABQ
metro. With that said, an upper low will develop at the base of the
trough and track thru central AZ on Monday, aiming for southern NM
for Mon night/Tues. Strong vertical ascent will support banded snow
across western and central NM Mon afternoon/night. It appears model
guidance has reduce residency time across northwest NM, and thus, a
slightly lower accumulation forecast is expected for the northwest
mountains of New Mexico.

It is still very unclear how the upper low will evolve for the mid-
week period. The 00Z GFS/GEFS are weaker and more progressive with
its departure, with the ECMWF/EPS significantly deepening the low,
bringing wrap-around precipitation to eastern NM. The deterministic
Canadian is also siding with the ECMWF family, so opted to maintain
the higher PoPs offered by the NBM, but lowered MaxT values. This is
a low confidence, but potentially high-impact winter scenario over
the eastern plains of NM. A much more quiet and warmer pattern will
materialize for the latter part of next week. DPorter

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT FROM NOON TO 700 PM THIS EVENING IN
NORTH CENTRAL AND NORTHEAST NEW MEXICO DUE TO STRONG WINDS...LOW
HUMIDITY...AND AN UNSTABLE AIRMASS...

Another warm, dry and unstable day with the added increase in the
winds will result in critical fire weather conditions for the North
Central Mountains across the Northeast Highlands and Plains this
afternoon and early evening.

Incredible changes are on the way though. A powerful back door cold
front will plow into the far northeast late tonight and spread south
and west during the day Sunday. It will then blast into the Rio
Grande Valley Sunday night. Temperatures in the northeast will be 20
to 40 degrees colder Sunday compared to today. Highs will only be in
the 30s in Clayton. Precipitation will develop Sunday afternoon over
the north with rain showers and mountain peak snow on the Sangre de
Cristos and around Raton Pass. Rain, freezing rain, sleet and snow
will spread south Sunday night and Monday. Some areas in the east
could experience all of these precipitation types. Temperatures will
plummet Sunday night and Monday with much of the east 35 to 45
degrees below normal!

Precipitation will continue Monday night and Tuesday with most of it
changing to all snow. Monday night will be bitter cold with wind
chills around zero. Highs Tuesday will be 15 to 35 degrees below
normal.

The precipitation could last through Wednesday night or even longer
depending on the model you look at. Temperatures will moderate
Wednesday through next Saturday, finally getting close to normal
next weekend. CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ102>104.

Wind Advisory until 6 PM MDT this evening for the following zones...
 NMZ212-214-215-223-228-229-232-233.

&&
Hazardous weather outlook, Oct 24, 4:16 AM MDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
416 AM MDT Sat Oct 24 2020

NMZ201>241-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
416 AM MDT Sat Oct 24 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong gusty winds will impact the Sangre de Cristo Mountains into
the northeast highlands this afternoon. Hazardous crosswinds could
impact portions of Interstate 25.

Elevated to critical fire weather conditions are forecast over the
northern and northeast parts of New Mexico. Outdoor burning is not
recommended during this time. Ongoing and/or new wildfires will be
able to spread rapidly under these conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A significant winter storm will impact northern and central New
Mexico Sunday evening through at least Tuesday night. Expect the
first hard freeze of the season over the eastern plains on Sunday
night, expanding to include western and central New Mexico Monday
night. Meanwhile, an extended period of winter precipitation over
much of the region in the form of widespread snow, brief sleet and
freezing rain can be expected. A flash freeze situation may evolve
across eastern New Mexico on Sunday as an arctic air mass spreads
over warm ground conditions, enhancing the hazardous travel risks.
Below canyon winds may develop within the Rio Grande Valley Sunday
night through Monday, creating strong crosswinds. There is also a
threat for isolated power outages as well as hazardous wind chills
with this winter storm.

There is still uncertainty on when this storm system will exit the
area. A slower progression may support an extended period of winter
weather across eastern New Mexico into Wednesday or Wednesday night.
Persons in the region should stay tuned to the latest forecasts and
statements from the National Weather Service.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

Spotter activation may be required Sunday night through Tuesday to
report winter precipitation accumulations and weather impacts.

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:09 AM MDTRed Flag WarningABQHarding, San Miguel, Union16 hr
Oct 24, 3:56 PM MDTWinter Storm WatchABQBernalillo, Catron, Cibola, Colfax, Guadalupe, Harding and 14 more24 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.